Body of constant width with minimal area in a given annulus
[Corps de largeur constante d’aire minimale dans un anneau]
Journal de l’École polytechnique — Mathématiques, Tome 8 (2021) , pp. 415-438.

Dans cet article nous étudions le problème d’optimisation de forme : trouver le domaine plan d’aire minimale parmi les convexes de largeur constante et d’inradius donnés. Dans la littérature, ce problème est attribué à Bonnesen qui a proposé une conjecture pour le domaine optimal. Nous donnons ici une réponse complète à ce problème en décrivant les domaines optimaux pour tout choix de la largeur et de l’inradius. Ces domaines sont des polygones de Reuleaux particuliers.

In this paper we address the following shape optimization problem: find the planar domain of least area, among the sets with prescribed constant width and inradius. In the literature, the problem is ascribed to Bonnesen, who proposed it in [3]. In the present work, we give a complete answer to the problem, providing an explicit characterization of optimal sets for every choice of width and inradius. These optimal sets are particular Reuleaux polygons.

Reçu le :
Accepté le :
Publié le :
DOI : https://doi.org/10.5802/jep.150
Classification : 52A10,  49Q10,  49Q12,  52A38
Mots clés : Minimisation de l’aire, largeur constante, contrainte d’inradius, polygones de Reuleaux
@article{JEP_2021__8__415_0,
     author = {Antoine Henrot and Ilaria Lucardesi},
     title = {Body of constant width with minimal area in a given annulus},
     journal = {Journal de l'\'Ecole polytechnique --- Math\'ematiques},
     pages = {415--438},
     publisher = {\'Ecole polytechnique},
     volume = {8},
     year = {2021},
     doi = {10.5802/jep.150},
     language = {en},
     url = {https://jep.centre-mersenne.org/item/JEP_2021__8__415_0/}
}
Antoine Henrot; Ilaria Lucardesi. Body of constant width with minimal area in a given annulus. Journal de l’École polytechnique — Mathématiques, Tome 8 (2021) , pp. 415-438. doi : 10.5802/jep.150. https://jep.centre-mersenne.org/item/JEP_2021__8__415_0/

[1] A. S. Besicovitch - “Minimum area of a set of constant width”, in Proc. Sympos. Pure Math., Vol. VII, American Mathematical Society, Providence, RI, 1963, p. 13-14 | Article | Zbl 0151.28803

[2] W. Blaschke - “Konvexe Bereiche gegebener konstanter Breite und kleinsten Inhalts”, Math. Ann. 76 (1915) no. 4, p. 504-513 | Article | MR 1511839 | Zbl 45.0731.04

[3] T. Bonnesen & W. Fenchel - Theorie der konvexen Körper, Berichtigter Reprint, Springer-Verlag, Berlin-New York, 1974, English transl.: Theory of convex bodies, BCS Associates, Moscow, ID, 1987 | Article | Zbl 0277.52001

[4] H. Bückner - “Über Flächen von fester Breite”, Jahresber. Deutsch. Math.-Verein. 46 (1936), p. 96-139 | Zbl 62.0832.01

[5] S. Campi, A. Colesanti & P. Gronchi - “Minimum problems for volumes of convex bodies”, in Partial differential equations and applications, Lecture Notes in Pure and Appl. Math., vol. 177, Dekker, New York, 1996, p. 43-55 | MR 1371579 | Zbl 0851.52002

[6] G. D. Chakerian & H. Groemer - “Convex bodies of constant width”, in Convexity and its applications, Birkhäuser, Basel, 1983, p. 49-96 | Article | Zbl 0518.52002

[7] H. G. Eggleston - “A proof of Blaschke’s theorem on the Reuleaux triangle”, Quart. J. Math. Oxford Ser. (2) 3 (1952), p. 296-297 | Article | MR 51543 | Zbl 0048.16604

[8] M. Ghandehari - “An optimal control formulation of the Blaschke-Lebesgue theorem”, J. Math. Anal. Appl. 200 (1996) no. 2, p. 322-331 | Article | MR 1391153 | Zbl 0857.52001

[9] E. M. Harrell II - “A direct proof of a theorem of Blaschke and Lebesgue”, J. Geom. Anal. 12 (2002) no. 1, p. 81-88 | Article | MR 1881292 | Zbl 1044.52001

[10] A. Henrot - Extremum problems for eigenvalues of elliptic operators, Frontiers in Mathematics, Birkhäuser Verlag, Basel, 2006 | Zbl 1109.35081

[11] A. Henrot & I. Lucardesi - “A Blaschke-Lebesgue theorem for the Cheeger constant”, 2020 | arXiv:2011.07244

[12] A. Henrot & M. Pierre - Variation et optimisation de formes. Une analyse géométrique, Mathématiques & Applications, vol. 48, Springer, Berlin, 2005 | Article | Zbl 1098.49001

[13] Y. S. Kupitz & H. Martini - “On the isoperimetric inequalities for Reuleaux polygons”, J. Geom. 68 (2000) no. 1-2, p. 171-191 | Article | MR 1779848 | Zbl 0956.51011

[14] H. Lebesgue - “Sur le problème des isopérimètres et sur les domaines de largeur constante”, Bull. Soc. Math. France C.R. 7 (1914), p. 72-76

[15] H. Martini, L. Montejano & D. Oliveros - Bodies of constant width. An introduction to convex geometry with applications, Birkhäuser/Springer, Cham, 2019 | Article | Zbl 06999635

[16] A. E. Mayer - “Über Gleichdicke kleinsten Flächeninhalts”, Anzeiger Wien 71 (1934), p. 4 | Zbl 0008.40404

[17] A. E. Mayer - “Der Inhalt der Gleichdicke”, Math. Ann. 110 (1935) no. 1, p. 97-127 | Article | MR 1512931 | Zbl 0009.32101